Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 11, 2017, 3:39 PM EDT for Charlevoix County, Chippewa County, Mackinac County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 3:39 PM EDT (19:39 UTC)
- Expired
- Jun 11, 2017, 4:29 PM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Charlevoix County, MI, Chippewa County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 115 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:05 PM EDT | TSTM WND DMG | Beaver Island, MI | A COUPLE TREES DOWN. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
584
WUUS53 KAPX 111939
SVRAPX
MIC029-033-097-112045-
/O.NEW.KAPX.SV.W.0006.170611T1939Z-170611T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
339 PM EDT SUN JUN 11 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
West central Chippewa County in eastern Michigan...
Northwestern Charlevoix County in northern Michigan...
Northwestern Mackinac County in eastern Michigan...
* Until 445 PM EDT
* At 338 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Blaney Park to 20 miles
southeast of Garden to 25 miles east of Newport State Park to 23
miles west of Sleeping Bear Point, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Beaver Island, Curtis, Brevort, Trout Lake, Hulbert, Corinne,
Epoufette, Bayview Campground, Strongs, Garnet, Naubinway,
Gilchrist, Eckerman, Engadine, Fibre, Rexton, Gould City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4656 8468 4588 8498 4592 8559 4583 8503
4551 8519 4576 8517 4570 8540 4558 8519
4553 8547 4538 8536 4541 8523 4537 8525
4532 8588 4589 8566 4590 8588 4624 8586
4625 8524 4658 8523
TIME...MOT...LOC 1938Z 243DEG 62KT 4603 8603 4566 8617 4533 8648 4495
8651
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
MLR2 follow-up statements
327
WWUS53 KAPX 111955
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
355 PM EDT SUN JUN 11 2017
MIC029-033-097-112045-
/O.CON.KAPX.SV.W.0006.000000T0000Z-170611T2045Z/
Chippewa MI-Charlevoix MI-Mackinac MI-
355 PM EDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WEST CENTRAL CHIPPEWA...NORTHWESTERN CHARLEVOIX AND NORTHWESTERN
MACKINAC COUNTIES...
At 354 PM EDT, severe thunderstorms were located along a line
extending from near Curtis to 14 miles west of Saint James On Beaver
Island to 29 miles southeast of Garden to 13 miles north of Sleeping
Bear Point, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Saint James On Beaver Island, Curtis, Brevort, Trout Lake, Hulbert,
Corinne, Epoufette, Bayview Campground, Strongs, Garnet, Naubinway,
Gilchrist, Eckerman, Engadine, Fibre, Rexton, Gould City, East Lake,
Three Lakes and Batty Doe Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4656 8468 4584 8505 4591 8502 4601 8535
4601 8548 4592 8559 4591 8558 4586 8522
4580 8517 4583 8503 4570 8540 4559 8541
4546 8582 4555 8572 4589 8566 4590 8588
4624 8586 4625 8524 4658 8523
TIME...MOT...LOC 1954Z 241DEG 70KT 4618 8565 4581 8579 4548 8611 4510
8614
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
MLR255
WWUS53 KAPX 112029
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
429 PM EDT SUN JUN 11 2017
MIC029-033-097-112038-
/O.CAN.KAPX.SV.W.0006.000000T0000Z-170611T2045Z/
Chippewa MI-Charlevoix MI-Mackinac MI-
429 PM EDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHIPPEWA...
NORTHWESTERN CHARLEVOIX AND NORTHWESTERN MACKINAC COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM EDT for
northern and eastern Michigan.
LAT...LON 4656 8468 4584 8505 4591 8502 4601 8535
4601 8548 4592 8559 4591 8558 4586 8522
4580 8517 4583 8503 4570 8540 4559 8541
4546 8582 4555 8572 4589 8566 4590 8588
4624 8586 4625 8524 4658 8523
TIME...MOT...LOC 2028Z 243DEG 62KT 4644 8489 4607 8504 4574 8537 4536
8540
$$
MLRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:26 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 11, 1:26 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 126 PM EDT Sun Jun 11 2017 .UPDATE... Issued at 125 PM EDT Sun Jun 11 2017 Incoming bow has not trended as far north as earlier planned, so have made appropriate adjustments to the HWO and grids for higher pops and a svr threat further south. A northward trend is still anticipated (most recent HRRR runs still insist on it) but will definitely need to boost pops in far northern lower at a minimum. UPDATE Issued at 1022 AM EDT Sun Jun 11 2017 ...Severe wx threat increasing north of M-32... Nocturnal warm/moist advection resulted in some bands of accas, which now reside over central lower MI. They did not result in appreciable shower activity, and thus did not produce much else in the way of residual cloud cover. So we're getting an awful lot of sunshine to start the day, and temps are pushing past 80f in some locales. Despite the lack of cloud cover, PWAT off the APX sounding increased from 0.71 to 1.28 from 00z to 12z. So our airmass is considerably richer than it was. However, we also have a 700mb temp of 11C, indicative of an EML and associated capping. Meanwhile, a mature bow echo is upstream, moving thru the Twin Cities area. This MCS is expected to persist and move ene-ward, per SPC, most broader model guidance, and the large majority of CAMS. This bow is on target to cross the Straits and eastern upper MI, most likely in the 4-6pm window. It's ability to be /very/ svr will be hindered by the more marine-influenced airmass the bow will encounter once it moves east of ESC. But there is absolutely an associated wind damage threat, and some hail may also be realized. We can also expect to cook off some deep convection to the se of the MCS, where the MCV will help erode the cap. This is occurring now just north of La Crosse. Lake breezes (with our weakening pressure gradient) will serve as a trigger. HRRR/RAP in particular target locales from Indian River to APN in a somewhat broader (3-7pm) window. This is in an environment where sbCape values will reach or slightly exceed 2k j/kg, and is along the southern periphery of the best shear (0-6km bulk shear will push 50kt in eastern upper MI, but falls off below 40kt south of M-68). A svr wind/hail threat will be realized...if the cap ruptures. The threat for any precip today falls off rapidly with southward extent, especially south of M-72, where the cap is stronger. Forecast/text products will be freshened to account for the above. Max temps will also need to be increased in many areas. && .NEAR TERM...(Today through Tonight) Issued at 254 AM EDT Sun Jun 11 2017 ...Continued warm with thunderstorm chances on the increase... High Impact Weather Potential: Some potential for isolated severe storms and localized heavy rain later today and tonight. Pattern Synopsis/Forecast: Broad mid-summer resembling mid level ridge axis extends from the southeast Conus north through the northern Lakes and into the Upper Mississippi River Valley. Enhanced and elongated upper level jet core riding along the northern periphery of this ridge, with mid level waves of varying intensity traversing beneath it. Strongest wave and attendant area of low pressure, responsible for quite the wind event yesterday, is now well to our northeast. Trailing cold front is making slow, but steady, southeast progress across upper Michigan this early hour. Just enough forcing interacting with low level instability axis punching north just ahead of this front to kick off some earlier rather robust showers and thunderstorms across western upper Michigan. Trend with this activity has definitely been a down one as mid level support becomes increasingly detached and focused instability is lost. Still some spotty mostly showers dotting the landscape, but these are of limited consequence and definitely not producing much rainfall. While the large scale pattern is rather steadfast, convective initiation, evolution, and impacts from this convection on the overall environment is anything but. Current cold front essentially washes out overhead today, as one impressive surge of warm moist advection ramps up just to our west across the northern Mississippi Valley and Northwest Lakes. Signs are all there for a bonafide severe weather outbreak to take shape out that way later today, with robust instability gradient along northward bowing warm front, all tucked under favorable upper jet forcing and passing convectively agitated mid level impulses. Latest SPC Day One Convective Outlook continues to target this area for an enhanced risk of severe weather. What happens closer to home is much less certain. While moisture will most definitely be on the increase, with dewpoints punching north of 60F through today, large scale forcing to work on this building moisture plume is nearly non-existent, and still warm off-the-deck profiles will likely at least partially hinder simple lake induced low level convergence axis to initiate convection. This all begins to change by very late today, and especially tonight, as that growing upstream convective complex makes a run into at least the northern third of our area, bringing with it at minimal some heavy rain concerns, and perhaps a threat for a few severe thunderstorms. Primary forecast concerns/challenges: Primary focus on convective evolution through the short term period, including thunderstorm intensity and heavy rain concerns. Details: As mentioned, just not overly confident on seeing much in the way of showers and thunderstorms today. Low level environment definitely moistens as theta-e ridge lays out across the region along decaying cold front. Elevated cape is robust, likely topping 2k J/Kg across much of the area. Mean layer cape below still elevated warm nose is less impressive, with model derived values exceeding 1.5 J/Kg likely overdone because off their too moist boundary layer conditions. Now, with all that said, cannot completely rule out a few showers and storms by later this morning and afternoon through simple moisture advection/moisture pooling, but simple pattern recognition of above parameters/placement of deepest forcing sure supports most of the area and much of the time remaining dry. If storms do form, they could be rather robust given elevated cape profiles and deep moisture (precipitable water values topping 1.50 inches) supporting precip loading cores and enhanced wind potential. However, best severe threat definitely remains upstream today where cape and more organized and intense deep layer shear are better juxtaposed. Challenging convective forecast continues into this evening and overnight, with focus turning quickly to what should be a rapidly approaching MCS. Guidance continues to remain steadfast that primary core of convection will ride along most intense cape gradient across northern Wisconsin into and across upper Michigan. While hard to ignore this idea (convection loves gradients), it will be interesting to see if congealing cold pools force a more southward propagation with time. While instability looks to have peaked out before convection arrives, deep layer shear topping 50 knots is more than enough to maintain very organized updrafts and an enhanced wind potential. Deep moisture profiles and shear vectors oriented parallel to the front support training cell potential and heavy rain concerns. Do believe simple rapid movement of MCS will prevent much flooding concerns however. Confidence is convective activity south of the Straits is much lower, although as mentioned, it will be interesting to see how additional convective initiation responds to what should be an organizing cold pool. && .SHORT TERM...(Monday through Tuesday) Issued at 254 AM EDT Sun Jun 11 2017 ...Warm and muggy with occasional showers/storms... High Impact Weather Potential...Thunderstorms possible at times. Marginal risk of some severe storms. Pattern Synopsis/Forecast...Flat upper ridge will result in generally zonal flow aloft until a more amplified ridge develops over the region late Tuesday. A soupy airmass will remain over much of northern Michigan but stay south of a nearly stationary front that will extend from the Central Plains through roughly the Straits Monday morning. This boundary will serve as the focus for occasional shower and thunderstorm activity as it meanders a bit further south through Tuesday. There will also be some interaction with a few weak 500mb shortwaves rippling around the periphery of the upper ridge. With the best lift found over northern Lower and high pressure nosing in from Canada, expect eastern Upper will stay mostly dry Monday through Tuesday. Despite the unsettled pattern, it will not be continuous rain for any given location in northern Lower. Monday will be another very warm day across much northern Lower. Highs in the 80s will be commonplace, possibly approaching 90 in spots down towards Saginaw Bay where a bit more sunshine is expected. Temperatures may be complicated somewhat where convection develops. With Canadian high pressure nudging the front further south on Tuesday, temperatures will be a tad cooler. Primary Forecast Concerns...Pinpointing the timing/location of convection and gauging potential for severe weather and heavy rainfall across portions of northern Lower will be the main forecast challenges. Abundant moisture will linger across the region with PWATs between 1.5 to 2 inches (+1 to 3 standard deviations). With the anomalously warm airmass in place, low level lapse rates will be rather weak up through 600mb on Monday, and there will also be some weak capping to overcome. Nevertheless, decent instability looks to be available by Monday afternoon with SBCAPE possibly in excess of 2000 J/kg, highest over northeast Lower. Lift looks adequate but not overly impressive. The better shear will be found over eastern Upper and Tip of the Mitt, so convection over northern Lower may only realize around 30 knots or less of 0-6 km shear. So...intensity of Monday's storms will be limited to some degree by weak low level lapse rates, weak/modest forcing, and marginal shear. That being said, there will probably be enough support for perhaps isolated severe activity, particularly south of M-68. Gusty winds would be the main threat, possibly some hail. Some heavy rainfall can't be ruled out with favorable warm cloud depths and abundant moisture in place. Tuesday's severe potential looks lower and focused mainly west of M-66. .LONG TERM...(Tuesday night through Saturday) Issued at 254 AM EDT Sun Jun 11 2017 High impact weather potential...Thunderstorms possible at times. Warm, moist airmass will sit over the region for much of the period, allowing for continued unsettled weather. High-amplitude upper ridge axis will slide through the Upper Great Lakes on Wednesday as a cutoff low lifts from the Northern Plains into central Canada. At the surface, northern Michigan will sit within the warm sector Wednesday into Thursday, which is expected to provide the greatest chance for showers and storms. A cold front will sweep through later Thursday, ushering in a slightly drier, cooler airmass that will allow for a brief break from convective activity Thursday night into Friday. Theta-e looks quick to recover heading into the weekend, however, so expect shower/storm chances to return. Temperatures will run above normal through the period, especially across northern Lower. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 125 PM EDT Sun Jun 11 2017 TSRA will impact PLN and perhaps TVC/APN late this afternoon. Strong wind gusts possible at PLN with TSRA. Showers/storms return tonight (especially late). Most of the period will feature VFR conditions, but temporary incursions to IFR will occur with storms and heavier showers. && .MARINE... Issued at 254 AM EDT Sun Jun 11 2017 Winds will continue to subside today as the pressure gradient further weakens along and ahead of a decaying cold front. South to southwest winds increase some again tonight, likely producing small craft advisory conditions on at least some nearshore waters of Lake Michigan. Light sub-advisory winds return for Monday. A few showers and thunderstorms are possible, especially by tonight across Lake Superior and far northern Lake Michigan and Lake Huron. Any of these storms will be capable of producing brief very gusty and variable winds. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JZ NEAR TERM...MSB SHORT TERM...MEK LONG TERM...MEK AVIATION...JZ MARINE...MSB
Hazardous weather outlook, Jun 11, 12:50 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1250 PM EDT Sun Jun 11 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-121200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1250 PM EDT Sun Jun 11 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms are expected near and north of M-72 today, and thunderstorms are likely over far northern lower and eastern upper Michigan. Some of these storms will likely become severe, mainly between 3 pm and 7 pm. Any severe storms will produce damaging wind gusts and large hail. An isolated tornado is also possible. There is a good chance for thunderstorms to return in the late evening and overnight hours, mainly in eastern upper and northwest lower Michigan. Isolated severe storms will be possible, again with a threat for damaging winds and large hail. Locally heavy rain is also expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are possible at various times across all of northern Michigan through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and tonight. Dispatchers...please notify your Emergency Managers immediately. && For more information visit http://weather.gov/gaylord. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 10:06 PM EDT | Beach Hazards Statement | APX | Benzie, Leelanau, Manistee | 13 hr |
| Jun 11, 3:01 PM EDT | Special Marine Warning | APX | 119 min | |
| Jun 11, 3:51 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 33 min |
| Jun 11, 4:20 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet, Mackinac | 55 min |
| Jun 11, 4:28 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jun 11, 4:48 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Chippewa, Mackinac | 48 min |
| Jun 11, 5:03 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.